advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Schenectady, New York, USA:

My three year old daughter, diagnosed three months ago, was switched to multiple injections of Lantus (insulin glargine) and NovoLog a month ago, and last weekend, she woke up at 2:00 am with vomiting. She vomited five times during the night (mostly dry heaves with a small amount of liquid), and during this time, her levels began to go higher. The next morning, although she did not vomit again, her levels started to go low so we reduced the NovoLog. By the second day, we stopped all NovoLog at meals, and her levels were still normal. By the third day, we reduced her Lantus by one unit and continued with no NovoLog. It has now been four days since she has not needed NovoLog at meals. She is feeling fine, her appetite is back and her mood is great. What could be the cause for this? Is it possible that she is entering the honeymoon period after three months? She never experienced one before. If it is just due to the illness, why is it lasting so long?

Answer:

There may be several contributing circumstances here. First of all, she probably indeed is in her honeymoon. Not uncommonly, the "honeymoon phase" of diabetes begins within the first weeks after diagnosis and the administration of supplemental insulin. The honeymoon phase is usually lasts, on average, about a year, depending on diligent efforts at insulin dosing, meal planning, and exercise. Certainly, we all have seen longer honeymoon phases and terribly short honeymoons. During the honeymoon, it is not uncommon to be able to cut back on short-acting insulin, but the longer lasting insulins do not seem to need to be changed as much. Please do not make dramatic changes without the input of your daughter's diabetes team. You may think that "only decreasing by 2 units" may not be a lot, but if the total daily dose of insulin were 20 units, that would be a 10% decrease!)

Another factor is probably the gastrointestinal illness that she experienced. During her GI illness, it is probable that her intestines were not absorbing her nutrients optimally. I would anticipate that with her returning to her usual activities and appetite, her insulin doses will increase somewhat again.

DS

[Editor's comment: See sick day management. SS]

DTQ-20030102225541
Original posting 15 Jan 2003
Posted to Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.